TheLupusSite.com banner

1 - 8 of 8 Posts

·
Registered
Joined
·
339 Posts
Discussion Starter #1
Hi,
Just wondered what you think. Ive been taking Plaquenil for about 3 months.
Im starting to feel much better than before.
My consultant says he advises a reduction in dose after 3 months. I take 2x200mg tablets a day at the moment and he wants to cut it down to just one tablet.
Is this normal practise? Seems strange when its not even meant to be kicking in properly until maybe 4 to 6 months.
Suppose he knows best. But as he wasnt even going to prescribe me it at all and I had to fight to get it Im not so sure.
Be interested to know what you think.
Thanks
Sal x
 

·
Pollianna
Joined
·
485 Posts
Hiya, am not sure if there is a normal, I thought some /most started lower and went up .I started on 200mg and am too feeling the benefit. I was given the dose because I am slim with low body fat. It all depends on yr body mass I think.
 

·
Administrator
Joined
·
10,167 Posts
Is this your GP or Rheumatologist?

Three months seems a little early to me to be cutting the dosage back. You are only just starting to feel better. I would think he would want you to be stable for awhile before cutting back.

Take care,
Lazylegs
 

·
Registered
Joined
·
14,661 Posts
Sally

I am glad it is helping you and I suggest you resist attempts to make you lower the dose at this stage
Some doctors still do prescribe Plaquenil like this but as far as I can see not those experienced in treating lupus. I also get the impression that in general UK doctors tend to be more conservative.

Experts such as Dr Wallace advise using it for a couple of years then gradually decreasing. So many people are on Plaquenil at the maximum recommmended dose for their ideal weight for years and years that is lifelong in effect that it is hard to see what the rationale for such short term treatment might be.
Sometimes people are put on unusually high doses for a few weeks eg 600mgs to give a kick start but then it is reduced because dosage is cumulative over the years so in theory the lower the dosage the less risk of eye toxicity and the longer it can be taken.

I was dosed rather like this over 30 years ago !!! a bit like Prednisone taking a high dose for a few weeks then gradually reducing over a couple of months. I have read umpteen accounts here of people being made to reduce after a few months and soon feeling much worse. They are then stuck for the next few months before they can see their consultant again. ( For US readers a 'consultant' is a specialist ) It wasn't until I was put on 400mgs a day about 15 years ago that I experienced a remarkably obvious benefit.

I asked the distinguished panel including Dr Hughes at a LupusUK conference one year why Plaquenil dosage should be reduced like this after a few months given the numerous remarkable benefits that Plaquenil brings. They couldn't give any justification or explanation, just the unconvincing comment " different prescribing habits "

I suggest that you tell him you would like to stay on 400mgs for a year then try reducing gradually to see how you get on. You can tell him it is doing so much good already that you are very reluctant at this stage not to get the full benefit. If he insists :)() then ask him at least to leave the decision to you . That is you want to be able to up the dose if your symptoms worsen.

Gosh, they are funny where you live

By the way the maximum recommended dose is 6.5mgs per kilo or about 3 mgs per lb or 42 mgs per stone ideal body weight. An ideal body weight of 8 stone/ 113 lbs would give a recommended maximum of 336 mgs. Since the pills come only in 200mgs, it makes more sense to adjust how many you take each day over say, a week or eight days rather than fuss about splitting them. Taking two one day and one the next would give an average of 300mgs a day. Taking 400mgs for 3 days and one the next would give 350mgs a day average unless I can't do sums now.

Good Luck with the silly fellow. If you want a list of all the beneficial actions & properties of Plaquenil to wave in his face, just let me know!

:)
Clare
 

·
Registered
Joined
·
7,800 Posts
Hi Sally,

I'd agree with the others and would find that much too early to be reducing and I would make sure I held out for a much longer period!

Being on 400mg of plaquenil is far far better than being on longer term pred as you were before so I honestly don't see why they would want to reduce it now :scratch:

Katharine
 

·
Moderator
Joined
·
4,430 Posts
I agree with the others, would worry how knowledgeable my Dr was if he suggested reducing to 200mgs after such a short time... unless you are super skinny...:hehe:
Claire X
 

·
Registered
Joined
·
467 Posts
me too, me too,:stretch:
i agree with everyone else. don't reduce if its working, and tell him that you would like to stay at this dose as it starting to take hold. i mean really...if it ain't broke why fix it.:rolleyes:

as far as the weight issue goes, i take 500mgs of chloroquine and i'm just not skinny, i'm told i'm down rite scrony...all 100lbs of me.
does this mean that i'm taking too much?? don't know, but hey, my treatment plan is working and i don't fix what ain't broke :rolleyes:.

stand up for yourself and feel better
hugs and kisses
 

·
Registered
Joined
·
339 Posts
Discussion Starter #8
Well.. thats what I thought lol. I wish I was a super skinny Claire but its just not happening although Im always on a diet .. like lots of women Im sure.

I thought it was too soon to reduce and said ..You sure? when he suggested it. He said Yes... we like you to be on the lowest dose that you can cope with. Hmmm well as its not meant to be kicked in fully for 4 to 6 months that seems a little too cautious to me.

Im a tall lady and weigh a considerable amount so if it goes by weight Im sure just 200 mg wont be enough. :sad: (Shhh about 16 stone... sounds bad but I am tall and hide it well lol) All those long term steroids have taken their toll too.


You are right Clare T. They sure are strange around here. Well as hes not a specialist in Lupus just a Rheumatologist Im not totally confident in his advice. It was my GP who advised him that I wanted to go on it in the first place he had never even mentioned it although I was feeling terrible and unable to cope with my business properly. Its hearing how you were all pleased with it on here that made me fight to get it.

Im only just starting to feel better. That awful crushing fatigue has lifted a bit and my joints are better. Does he want to rain on my parade or what? lol

My GP prescribes them so now shes has the go ahead to put me on them without treading on his toes I think she will agree with us.

Hes obsessed with exercise. It seems to be his cure all. When he prescribed that 3 months ago I wasnt strong or well enough to do it. But now I think the Plaquenil is helping I feel more like I could do some exercises. Hes given me some to strengthen my legs now as Im always complaining of weak legs. Im sure that will help now Im coming out of the woods so to speak. Up until I got the Plaquenil I was 3 years on steroids and then short bursts after right up until January. Since the Plaq. Ive not felt the need for them.

Well thanks for your opinions it all helps me to keep strong when I know Im not talking rubbish.

Not sure where Id be now if I didnt keep pushing for better treatment and understanding. It frightens me to think.

Thanks a lot.

Sal xx
 
1 - 8 of 8 Posts
Top